[Renal tubular acidosis with severe hypokalemic tetraparesis after ibuprofen intake]

Dtsch Med Wochenschr. 1999 Apr 23;124(16):483-6. doi: 10.1055/s-2007-1024347.
[Article in German]

Abstract

History: A 72-year-old woman was admitted because of severe acute tetraparesis, more marked proximally. For six months she had been taking ibuprofen, up to 4800 mg daily, for a painful ulcer of the lower leg.

Investigations: Biochemical tests revealed marked hypokalaemia (serum potassium 1.4 mmol/l) with a metabolic acidosis (pH 7.29). The ECG showed changes of hypokalaemia (ST-segment depression and U wave).

Treatment and course: Within two days of administering potassium and bicarbonate the pareses completely regressed. Transitorily abnormal renal functions also rapidly normalized after ibuprofen had been discontinued.

Conclusion: The biochemical findings suggest renal tubular acidosis, type 2, most likely caused by the excess intake of ibuprofen, a drug which can cause renal dysfunctions with life-threatening electrolyte abnormalities.

Publication types

  • Case Reports
  • English Abstract
  • Review

MeSH terms

  • Acidosis, Renal Tubular / chemically induced*
  • Acidosis, Renal Tubular / diagnosis
  • Acidosis, Renal Tubular / drug therapy
  • Acute Disease
  • Aged
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Diagnosis, Differential
  • Drug Overdose / complications
  • Drug Overdose / diagnosis
  • Drug Overdose / drug therapy
  • Drug Therapy, Combination
  • Female
  • Humans
  • Hypokalemia / chemically induced*
  • Hypokalemia / diagnosis
  • Hypokalemia / drug therapy
  • Ibuprofen / adverse effects*
  • Quadriplegia / chemically induced*
  • Quadriplegia / diagnosis
  • Quadriplegia / drug therapy

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Ibuprofen